Alert archive / Washington / Areal Flood Warnings in 2018
Areal Flood Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this areal flood warning at May 8, 2018, 8:57 AM PDT for Okanogan County, Washington. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2018, 8:57 AM PDT (15:57 UTC)
- Expired
- May 12, 2018, 3:19 PM PDT
- In force
- 4 days
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
County Okanogan County, WA
The radar
The Spokane radar (KOTX), 184 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 4.0 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this areal flood warning went out at May 8, 4:58 AM PDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 8, 4:58 AM PDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Spokane WA 458 AM PDT Tue May 8 2018 .SYNOPSIS... Today will be warm with afternoon temperatures in the upper 70s to low 80s. A cold front will arrive tonight bringing showers and thunderstorms along with cooler temperatures for Wednesday. Cool, showery, and breezy weather will linger into Thursday. Warm and dry conditions will return over the weekend and persist into early next week. && .DISCUSSION... Today through Wednesday night: For today, quiet weather is on tap with warmer temperatures. The satellite currently shows a fair amount of clouds over the ID Panhandle and extreme northeast WA this morning. The cloud-free areas will probably see some morning fog develop given the high moisture and light winds. Any fog that does form won't last long. The satellite also shows the next low off-shore with a leading cold front. This will be moving onshore for another interesting and exciting weather event tonight and Wednesday. The cold front will move across the Oregon Cascades late this afternoon, firing thunderstorms over central Oregon. Hi-resolution WRF models all show an organized area of convection that will move from northeast Oregon into southeast Washington later this evening. By midnight, precipitation from the front will extend from the Methow valley to Lewiston, and from there will move northeast overnight. While the best chance of thunderstorms will be over southeast WA and the Lewiston area, I included a mention of thunder throughout the area overnight as the cold front moves through. A gusty outflow boundary similar to Sunday will accompany the thunderstorms this evening. Behind the front it will be breezy, especially in the Cascades. North and east of Spokane showers and thunderstorms will redevelop in the afternoon and continue Wednesday evening. At this time I don't expect any of these thunderstorms to be severe. Atmospheric moisture is very high (not unusual for this time of year) so heavy downpours of rain are likely. But the storms will be moving along at a decent speed so this will mitigate local flooding concerns. See below for a recap of the river warnings. RJ Thursday: There is decent model agreement that an upper low will slide down the BC coast into Washington on Thursday. Chilly air aloft will promote the development of showers. Convective coverage will increase with daytime warming. By mid afternoon, the GFS, NAM, and ECMWF forecast enough surface based instability to include the mention of isolated to scattered thunderstorms over northeast Washington into the Idaho Panhandle. With afternoon temperatures in the 60s, storms that develop should be typical spring cells capable of brief downpours and pea size hail. Breezy winds will accompany the arrival of Thursday's low. Look for 15 to 25 mph winds out of the west from Wenatchee to Moses Lake to Spokane and Pullman from late morning into early evening. Friday: By Friday, our upper low will descend into southern Oregon and end up over Nevada and Utah by the evening. A northerly surface pressure gradient will develop which will likely produce breezy north winds down the Okanogan Valley onto the Waterville Plateau. The GFS holds onto enough shallow instability for widely scattered showers over the Idaho Panhandle mountains through the afternoon, but the remainder of the Inland Northwest should see showers decrease by morning. Temperatures will rebound into the low 70s across central and north central Washington on Friday, but the Panhandle and eastern third of Washington will likely remain in the 60s. Saturday through Monday: The medium range models are in very good agreement that a high pressure ridge will build over British Columbia and Washington over the weekend as low pressure resides over the Great Basin. Look for clearing skies on Saturday with north or northeast winds in the 10 to 15mph range with locally higher gusts along the Highway 95 corridor from Sandpoint to Coeur d'Alene. Pressure gradients are forecast to relax Sunday yielding lighter winds and warmer temperatures. By Sunday and Monday, most of the Inland Northwest will climb into the upper 70s to low 80s. /GKoch && .HYDROLOGY... We have the following flood watches and warnings out. Flood Warnings * Moyie River in Boundary County. * St Joe River in Benewah County. * Okanogan River in Okanogan County. * Kettle River in Ferry County. Flood Watches * Similkameen River in Okanogan County. * Stehekin River in Chelan County. && .AVIATION... 12z TAFS: LIFR fog and stratus are possible at KGEG/KSFF/KCOE this morning. Otherwise conditions should be VFR at all TAF sites with light winds and increasing high clouds. A cold front will move into the region from the southwest bringing showers and possible thunderstorms to all TAF sites. KLWS and KPUW have the best chance of thunderstorms, but they are possible at the other TAF sites as well. Heavy rain will accompany the thunderstorms which could produce brief IFR conditions. RJ && .PRELIMINARY POINT TEMPS/POPS... Spokane 77 55 66 45 63 42 / 0 70 70 10 30 30 Coeur d'Alene 77 56 65 44 62 41 / 0 60 80 20 30 30 Pullman 77 55 64 44 61 41 / 0 80 70 10 20 40 Lewiston 83 59 70 48 68 47 / 10 80 60 20 20 30 Colville 80 55 70 44 63 42 / 0 40 70 20 60 60 Sandpoint 75 52 63 42 61 40 / 0 30 90 40 30 30 Kellogg 75 50 62 42 59 38 / 0 70 90 40 30 30 Moses Lake 83 59 74 47 70 45 / 0 50 30 0 10 40 Wenatchee 79 57 70 49 69 48 / 0 70 20 0 10 30 Omak 80 59 72 47 68 45 / 0 90 60 10 40 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 8, 7:14 AM PDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 714 AM PDT Tue May 8 2018 IDZ001>004-026-027-WAZ031>038-041>044-091415- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Moses Lake Area-Upper Columbia Basin-Spokane Area- Northeast Mountains-Okanogan Highlands-Wenatchee Area- East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau- 714 AM PDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Central Washington...East Central Washington...North Central Washington...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT A line of showers and thunderstorms will move through the region tonight. Some of these thunderstorms will contain heavy rain. Storms in southeast Washington and the southern Panhandle could also contain small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Many area rivers will remain very high with some flooding in the Idaho Panhandle and extreme northern Washington.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 11:23 AM PDT | River Flood Warning | OTX | Chelan | 62 hr |
| May 8, 11:23 AM PDT | River Flood Warning | OTX | Okanogan | 5 days |
| May 8, 11:23 AM PDT | River Flood Warning | OTX | Okanogan | 4 days |
| May 8, 3:35 PM PDT | Areal Flood Warning | OTX | Okanogan | 4 days |
Nearby
Areal Flood Warnings in Washington, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.